Review on November 07, 2008
A woman's libido is closely tied to her hormonal levels as well as emotional issues as well. As she approaches menopause, it is common for the libido to be interrupted and for menopausal women to experience a distinct loss of libido.
Aside from normal hormonal fluctuations that occur during this time period, recent studies have shown that current or previous use of birth control pills may lead to a loss of libido, perhaps even permanently. As up to 80% of American women born after 1945 have been on oral contraceptives at some point, this could be a widespread problem for menopausal women.
While studies have shown that birth control pills can lead to a loss of libido while a woman is taking the pill, a more recent study, published in the Journal of Sexual Medicine, shows that oral contraceptives, through changing proteins found in the blood, may lead to more permanent sexual damage and a loss of libido in menopausal women.
This study measured the sex hormone binding globulin found in blood, in 125 women. In those women who were currently taking birth control pills, this globulin was at a level seven times that of those women who were not on oral contraceptives, which led to a loss of libido. The twist in this particular study was that even a year later, these women still had up to four times the level than women who had never taken birth control pills.
The implication of this study is that previous use of oral contraceptives can lead to a long term loss of libido and decreased sex hormones in the blood. Care should be taken, as this is an issue that affects the majority of American women, particularly those approaching menopause.
- Studd, John. "Loss of Libido and Menopause". The Management of Menopause. Annual Review 1998. Partenon Publishing.
- Channon L.D and Ballinger S.E. "Some Aspects of Sexuality and Vaginal Symptoms during Menopause and their Relation to Anxiety and Depression". British Journal of Medical Psychology. June 1986. 59 (2): 173-80.
- Sarell, Philip, M.D. "Psychosexual effects of menopause: Role of androgens". American Journal of Obstetrics & Gynecology. March 1999. 180: 3S-II.